Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 119, NWS Hastings, NE

July 9, 20214 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 9, 2021, 11:15 PM CDT for 4 counties in Nebraska. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 11:15 PM CDT (04:15 UTC)
Expired
Jul 10, 2021, 12:00 AM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, NE, Merrick County, NE, Polk County, NE, York County, NE

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 11:20 PM CDTTSTM WND GST 713 W York, NEDAVIS WEATHERLINK. TIME ESTIMATED FROM RADAR.
Jul 9, 11:25 PM CDTTSTM WND GST 603 Ne Shelby, NEESTIMATE OF 50-60 MPH WIND GUSTS.
Jul 9, 11:31 PM CDTTSTM WND GST 64York Airport, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 8:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2603 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS53 KGID 100415
SVRGID
NEC081-121-143-185-100500-
/O.NEW.KGID.SV.W.0119.210710T0415Z-210710T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1115 PM CDT Fri Jul 9 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  York County in east central Nebraska...
  Southeastern Hamilton County in south central Nebraska...
  Northeastern Merrick County in central Nebraska...
  Polk County in east central Nebraska...

* Until midnight CDT.

* At 1115 PM CDT, severe thunderstorms were located along a line
  extending from near Bellwood to near Benedict to near Henderson,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Gresham around 1125 PM CDT.
  Waco around 1130 PM CDT.

This includes Interstate 80 between mile markers 329 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 9737 4080 9808 4098 9801 4111 9781
      4137 9762 4137 9760 4133 9760 4133 9758
      4136 9752 4137 9745 4139 9737
TIME...MOT...LOC 0415Z 302DEG 26KT 4130 9728 4102 9754 4081 9776 

HAIL...1.00IN
WIND...60MPH
 
$$

Heinlein
1 follow-up statement
548 
WWUS53 KGID 100459
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1159 PM CDT Fri Jul 9 2021

NEC081-121-143-185-100509-
/O.EXP.KGID.SV.W.0119.000000T0000Z-210710T0500Z/
York NE-Hamilton NE-Merrick NE-Polk NE-
1159 PM CDT Fri Jul 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR YORK...SOUTHEASTERN
HAMILTON...NORTHEASTERN MERRICK AND POLK COUNTIES WILL EXPIRE AT
MIDNIGHT CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central, central and east central Nebraska.

LAT...LON 4080 9737 4080 9808 4098 9801 4111 9781
      4137 9762 4137 9760 4133 9760 4133 9758
      4136 9752 4137 9745 4139 9737
TIME...MOT...LOC 0459Z 302DEG 26KT 4113 9693 4085 9719 4065 9741 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:25 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 9, 6:25 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Fri Jul 9 2021

.DISCUSSION...(This evening through Friday)
Issued at 500 PM CDT Fri Jul 9 2021

Main forecast concern is the potential for severe thunderstorms
tonight and Saturday and ongoing hot/humid conditions.

Uncomfortably hot and humid conditions have come to fruition this
afternoon across the entire area, with some areas even climbing
into the dangerously hot and humid range with heat indices near
105F. The highest HI's are across north central KS, but even some
areas further N from GRI to JYR are near 105F, owing to weaker
mixing and strong evapotranspiration. One could argue conditions
are actually worse along I-80 than north central KS due to much
lighter wind speeds. Luckily, though, this is a one day ordeal, as
much cooler conditions arrive behind a cold front tonight. The
ongoing Heat Advisory is on track to expire at 01Z this eve.

Severe thunderstorms are forecast to become an increasingly
greater concern by mid to late evening and continue into the
overnight. Will start by saying the overall severe threat has
seemingly increased compared to 24 hrs ago, and there is some
concern that at least portions of the CWA could see significantly
high wind gusts of 70+ MPH. The main change from last couple of
forecasts is that instability has trended higher, and further W.
For example, HRRR MLCAPE for the LXN area at 00Z this eve has
trended from 2000-2500 J/kg on yesterday's 12Z and 18Z HRRR, to
over 3500 J/kg on latest HRRR runs. This seems reasonable given
Tds that have held firm in the low 70s, even around LXN where
models progged Tds to fall into the low 60s by aftn. The higher
instability values also extend further W into central and western
Neb. This should make it easier for activity in the W Panhandle
now to organize into a forward propagating MCS and maintain it's
intensity as it moves E thru the late eve and overnight. Shear is
not lacking, and is actually quite impressive for July as a
50-60kt H5 speed max overspreads the instability axis. Magnitude
of instability and shear now argue for a decent potential of sig
severe, but this will also depend on how convective activity
evolves W of here this eve. HRRR and NAMNest simulated
reflectivity and sfc wind gust output have suggested a trend
towards a more organized event, and more linear, which are usually
good signals for at least localized significant wind gusts. Don't
want to discount the hail potential, either, but this will
largely depend on storm mode. Some embedded supercells within a
broader line are certainly possible. Also, forecast 0-3km shear
vector magnitude and orientation, along with rich low level
moisture, suggest some brief QLCS spin-ups can't be ruled out
either. Quick storm motions are expected, which should keep the
heavy rain potential fairly low. One area to watch would be from
Ord to Geneva as these areas received rainfall last night, but
overall, most of the area has been dry of late. A more likely
hydro scenario would be short- lived urban issues due to brief but
torrential downpours. Model MUCAPE progs suggest the first round
will scour much of the area of its instability prior to 06Z, but
just enough CAPE may linger to combine with additional vort lobes,
continued strong effective deep layer shear, and lowering
freezing levels to keep a hail threat going a few hrs longer.

Saturday continues to look like a messy day with off and on
scattered tstms possible pretty much everywhere and at any time as
several vort lobes rotate into the deepening trough over IA/MO.
Much cooler mid level temps will essentially leave the entire area
uncapped to any sort of sfc heating, so may see an uptick on
convective coverage/intensity as early as 16Z to 18Z. 1-2K J/kg
of CAPE and 25-30kt of deep layer shear may be enough to support
some iso pulse-type marginally severe tstms (nickel-quarter size
hail) given seasonably low WBZ levels, esp across roughly S half
of CWA. Lgtn and hvy downpours (PWATs linger near 1.5" and tall,
skinny CAPE) will likely be greatest concern for those with
outdoor plans. Expect decr coverage/intensity thru the eve as
daytime heating fades. Highs will be much cooler and range from
mid 70s N, to mid 80s S.

Sunday continues to look like the best day of the weekend. Models
are still a bit mixed with regards to position of upper low and
thus how far W moisture will wrap around. Have some slgt chc PoPs
lingering over E third of CWA thru the AM, and may need to extend
into PM hrs if trends from 15Z RAP and 18Z GFS continue, but
NAM and EC are drier. Regardless, overall pcpn chcs are much lower
Sun compared to Sat and Sun will still be pleasant with highs in
the 70s/80s and low humidity. Wind will start off the day on the
breezy side (so may even be a bit chilly in the AM), then
gradually decline thru the aftn and esp eve.

Little time spend on the extended periods. Mon and Tue are still
mainly dry with highs climbing from the 80s into the 90s. Pattern
may turn unsettled for middle to later portions of next week, but
confidence on details are low attm.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 619 PM CDT Fri Jul 9 2021

Main forecast concern for this period will come mid-late evening,
as thunderstorm activity is expected to be pushing in from the
WNW. Still some uncertainties with the exact timing, have the
strongest winds coming through between 04-06Z. Currently have a
tempo group with 45KT gusts at both places, but higher gusts
certainly not out of the question. Through the rest of the
overnight hours and into Saturday, plenty of uncertainties remain,
as the potential for at least scattered showers and thunderstorms
continues. Felt that the early-mid morning and mid-late afternoon
hours had the better chances for precip, so kept a VCTS mention
going during those times. Otherwise, once the main push of storms
comes through later this evening, have winds NWrly in nature, but
confidence in just how winds evolve is not high.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-017>019.

&&

DISCUSSION...Thies
AVIATION...ADP
Hazardous weather outlook, Jul 9, 8:11 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
811 PM CDT Fri Jul 9 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
811 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Late this evening and overnight, a complex of strong to severe
thunderstorms are expected to move in from the west. The leading
edge of this complex will be the strongest and may continue wind
gusts up to 75 MPH, golf ball size hail, and torrential downpours.
This activity is expected to move across the area through around
1 AM. After 1 AM, scattered thunderstorms will be possible off and
on through the remainder of the overnight. Some of these storms
may also be strong to severe through 4 AM, but the overall severe
threat after 1 AM looks to be lower and more isolated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorm coverage is then expected off and on for
much of the day Saturday and Saturday night. A few strong storms
can't be ruled out during the afternoon and early evening
Saturday, with the main threat being marginally severe hail.

A few lingering non-severe thunderstorms are possible southeast
of the Tri Cities Sunday morning.

More thunderstorms are possible Tuesday night through Thursday.
Predictability is too low to determine severe potential at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly between 8 PM and
1 AM, but possibly as late as 4 AM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 9, 11:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1109 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND GST     7 W MACON               40.20N 99.09W
07/09/2021  M61 MPH          FRANKLIN           NE   MESONET

&&

ADP
Local storm report, Jul 9, 11:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1110 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     4 NW STOCKHAM           40.76N 98.00W
07/09/2021  M80 MPH          HAMILTON           NE   PUBLIC

&&

ADP
Local storm report, Jul 9, 11:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1111 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     TSTM WND GST     HARVARD                 40.63N 98.10W
07/09/2021  M65 MPH          CLAY               NE   MESONET

&&

ADP
Local storm report, Jul 9, 11:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1112 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND GST     4 WSW WOOD RIVER        40.80N 98.66W
07/09/2021  M63 MPH          HALL               NE   MESONET

&&

ADP
Local storm report, Jul 9, 11:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1114 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HOLDREGE                40.44N 99.38W
07/09/2021                   PHELPS             NE   EMERGENCY MNGR

            POWER OUT IN PART OF HOLDREGE. POWER POLES
            SNAPPED. TIME ESTIMATED.

&&

MANGELS
Local storm report, Jul 9, 11:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1115 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     2 ENE HENDERSON         40.79N 97.78W
07/09/2021  E60 MPH          YORK               NE   MESONET

&&

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:09 PM CDTSevere Thunderstorm WarningGIDDawson51 min
Jul 9, 9:13 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman, Valley47 min
Jul 9, 9:46 PM CDTSevere Thunderstorm WarningGIDBuffalo, Greeley, Hall, Hamilton, Howard, Merrick and 2 more44 min
Jul 9, 9:52 PM CDTSpecial Weather StatementGIDFranklin38 min
Jul 9, 9:54 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps51 min
Jul 9, 9:56 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster26 min
Jul 9, 10:17 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Franklin, Furnas, Gosper, Harlan and 3 more43 min
Jul 9, 10:26 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton, Howard, Merrick and 3 more49 min
Jul 9, 10:51 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Franklin, Hall, Hamilton and 5 more39 min
Jul 9, 11:26 PM CDTSpecial Weather StatementGIDNance49 min
Jul 9, 11:30 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, Nuckolls, Thayer, Webster and 1 more45 min
Jul 10, 1:27 AM CDTSpecial Weather StatementGIDDawson, Furnas, Gosper, Harlan, Phelps48 min
Jul 10, 2:18 AM CDTSpecial Weather StatementGIDFurnas, Harlan42 min
Jul 10, 2:36 AM CDTSevere Thunderstorm WarningGIDDawson24 min
Jul 10, 2:40 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan50 min
Jul 10, 3:03 AM CDTSpecial Weather StatementGIDAdams, Buffalo, Dawson, Gosper, Greeley, Hall and 5 more57 min
Jul 10, 1:52 PM CDTSpecial Weather StatementGIDHoward23 min
Jul 10, 2:17 PM CDTSpecial Weather StatementGIDHamilton28 min
Jul 10, 2:24 PM CDTSpecial Weather StatementGIDAdams36 min
Jul 10, 2:28 PM CDTSpecial Weather StatementGIDYork32 min
Jul 10, 2:35 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 1 more29 min
Jul 10, 2:48 PM CDTSpecial Weather StatementGIDFranklin, Furnas, Gosper, Harlan, Kearney, Phelps27 min
Jul 10, 3:02 PM CDTSpecial Weather StatementGIDClay, Nuckolls, Thayer, Webster28 min
Jul 10, 3:18 PM CDTSpecial Weather StatementGIDFranklin, Harlan42 min
Jul 10, 3:29 PM CDTSpecial Weather StatementGIDNuckolls, Thayer, Webster46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.